Alert archive / Louisiana / Tornado Warnings in 2004

Tornado Warning 14, NWS New Orleans, LA

May 12, 2004Jefferson Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 12, 2004, 7:46 PM CDT for Jefferson Parish, Louisiana. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 7:46 PM CDT (00:46 UTC)
Expired
May 12, 2004, 8:00 PM CDT
In force
14 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jefferson Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WFUS54 KLIX 130046
TORNEW
LAC051-130100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
745 PM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...METAIRIE...MARRERO...
  HARVEY...AVONDALE

* UNTIL 800 PM CDT

* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER OR JUST EAST 
  METAIRIE...MOVING EAST AT 20 MPH.

SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2989 9023 2991 9020 3002 9019 3002 9013
          2992 9014 2992 9005 2990 9001 2984 9005

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 12, 4:00 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 12, 4:00 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
400 PM CDT WED MAY 12 2004

.DISCUSSION...
POTENTIAL FOR FLOODING AND FLASH FLOODING WILL CONTINUE THROUGH THIS
EVENING MAINLY NORTH AND WEST OF LAKE PONTCHARTRAIN AND ALONG THE MS
COAST. SHORTWAVE TROUGH IS GETTING READY TO EXIT THE AREA BY EARLY
EVENING...BUT THE RAIN COOLED OUTFLOW BOUNDARY CONTINUES TO BE THE
FOCUS OF STRONG THUNDERSTORMS WITH HEAVY RAIN ACROSS MOST OF SOUTH
LA. LOW LEVEL INFLOW REMAINS STRONG AND UPPER LEVEL DIFLUENCE
REMAINS PRONOUNCED AS WELL. WILL KEEP THE FLOOD WATCH FOR AREAS
NORTH AND WEST OF LAKE PONTCHARTRAIN...OR BASICALLY NORTH OF A LINE
FROM NEAR MORGAN CITY TO LAPLACE TO PASCAGOULA UNTIL 10 PM. THE RAIN
SHOULD RAPIDLY DECREASE AND DISSIPATE LATER THIS EVENING AS THE
UPPER LEVEL ENERGY PULLS AWAY.

WATER VAPOR VAPOR IMAGERY SHOWS SHORTWAVE ENERGY OVER NORTHWEST
MEXICO WHICH MAY AFFECT THE FORECAST AREA LATE THURSDAY INTO
THURSDAY NIGHT. MODEL PERFORMANCE WITH THIS FEATURE CANNOT BE
EXPECTED TO BE THAT GOOD...ESPECIALLY AT 500 MB. THERE IS BETTER
AGREEMENT AT 250/300 MB WHERE MOST OF THE MODELS SHOW FAVORABLE
UPPER DIVERGENCE ACROSS THE AREA ON THURSDAY. WITH THE AIR COLUMN
REMAINING TROPICAL...WILL KEEP POPS IN THE 40-60 PERCENT RANGE
MAINLY FOR THURSDAY AFTERNOON. WILL LET LATER SHIFTS EVALUATE THE
NEED TO ADD HEAVY RAIN WORDING...BUT THIS IS POSSIBLE GIVEN THE
PATTERN THAT IS ESTABLISHED.

FRIDAY INTO FRIDAY NIGHT...THE NEXT MAJOR SHORTWAVE TROUGH IS
EXPECTED TO MOVE ACROSS THE REGION. THIS WILL BRING ANOTHER
SIGNIFICANT THREAT OF WIDESPREAD CONVECTION...LOCALLY HEAVY
RAIN...AND FLOOD POTENTIAL.

THE WEEKEND SHOULD NOT BE AS WET AS UPPER ENERGY SHIFTS NORTH...BUT
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED.
MONDAY LOOKS LIKE IT SHOULD BE A DRY DAY...THEN WILL BRING A SLIGHT
CHANCE OF RAIN BACK IN THE FORECAST TUESDAY AND WEDNESDAY MAINLY DUE
TO THE SEA BREEZE AND A MINOR DISTURBANCE ALOFT.

&&

PRELIMINARY POINT NUMBERS...
MCB 66/82/67/82 6646
BTR 69/83/68/83 6646
MSY 71/84/71/84 5435
GPT 71/81/71/81 6435

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH UNTIL 10 PM LAZ034>040-046>050-056>058.
MS...FLOOD WATCH UNTIL 10 PM MSZ068>071-077-080>082.
SE LA AND MS COASTAL WATERS...NONE.
&&

22
Hazardous weather outlook, May 12, 7:00 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
700 PM CDT WED MAY 12 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
700 PM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

...A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THIS
TONIGHT...

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM
POSSIBLE. IN ADDITION...HEAVY RAINS FROM THE STRONGER STORMS WILL
HAVE THE POTENTIAL FOR FLASH FLOODING. ADDITIONAL RAINFALL AMOUNTS
OF 1 TO 3 INCHES CAN BE EXPECTED ACROSS MUCH OF THE AREA WITH
LOCALIZED AMOUNTS AS MUCH AS 5 INCHES POSSIBLE. MUCH OF THIS RAIN
MAY FALL IN A 2 TO 4 HOUR PERIOD. HAZARDOUS WEATHER IS NOT EXPECTED
TONIGHT.

HEAVY RAINS OVER THE PAST FEW DAYS ALONG WITH ADDITIONAL RAINS FOR
THE NEXT FEW DAYS WILL CAUSE MANY RIVER LEVELS TO RISE TO BANKFULL
AND INTO FLOOD. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS
ISSUED BY THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION.

WATERSPOUTS WILL BE POSSIBLE DUE TO THE VERY MOIST ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH SUNDAY. A FEW
THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. ALL EMERGENCY MANAGEMENT AND FIRST
RESPONSE AGENCIES THOUGH ARE ADVISED TO STAY ALERT FOR THIS
DEVELOPING FLOOD SITUATION TODAY.

23

In the hours before

Special weather statement, May 12, 7:07 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
707 PM CDT WED MAY 12 2004

MSZ080>082-130115-
HANCOCK-HARRISON-JACKSON-
707 PM CDT WED MAY 12 2004

...A LINE OF STRONG THUNDERSTORMS PUSHING EAST ACROSS THE
   MISSISSIPPI COAST...

AT 715 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NORTHERN JACKSON COUNTY TO
GULFPORT TO PASS CHRISTIAN...AND MOVING EAST AT 20 MPH.

THE LINE OF STORMS WILL MOVE INTO BILOXI AROUND 730 PM AND PASCAGOULA
BETWEEN 8 AND 830 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO NEAR 35 MPH. THESE STORMS WILL ALSO
PRODUCE HEAVY RAINFALL AMOUNTS UP TO TWO INCHES IN A SHORT PERIOD OF
TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS.

18

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:04 PM CDTSevere Thunderstorm WarningLIXLafourche, Saint Charles, Saint John the Baptist41 min
May 12, 7:11 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans49 min
May 12, 7:26 PM CDTTornado WarningLIXJefferson19 min
May 12, 7:36 PM CDTTornado WarningLIXOrleans24 min
May 12, 7:41 PM CDTSpecial Marine WarningLIX2 hr
May 12, 7:47 PM CDTSevere Thunderstorm WarningLIXLafourche, Saint Charles43 min
May 12, 7:55 PM CDTTornado WarningLIXOrleans, Plaquemines, Saint Bernard35 min
May 12, 8:08 PM CDTFlash Flood WarningLIXJefferson, Orleans2 hr
May 12, 8:25 PM CDTFlash Flood WarningLIXSaint Tammany2 hr
May 12, 8:34 PM CDTSevere Thunderstorm WarningLIXJefferson, Plaquemines, Saint Bernard41 min
May 12, 8:53 PM CDTSevere Thunderstorm WarningLIXLafourche, Terrebonne37 min
May 12, 9:17 PM CDTSevere Thunderstorm WarningLIXPlaquemines, Saint Bernard58 min
May 12, 9:28 PM CDTSevere Thunderstorm WarningLIXLafourche, Terrebonne62 min
May 12, 9:35 PM CDTSpecial Marine WarningLIX115 min

Nearby

Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.